Tune in to our upcoming broadcast to learn more about advances in the treatment of tenosynovial giant cell tumor. Register today!

Endocrine Toxicities May Be a Unique AE Associated with Immunotherapy

KRISTIE L. KAHL | August 23, 2019
Like most other adverse events (AEs), nurses play a vital role in monitoring for and managing endocrine toxicities associated with immunotherapy treatment; however, these may be more unique than others, according to Marianne Davies, DNP, RN, CNS, ACNP-BC, AOCNP.

“Endocrinopathies are a unique toxicity profile for our patients,” said Davies, who is an associate professor and oncology nurse practitioner at the Yale Comprehensive Cancer Center, adding that these toxicities typically occur in any organ, but predominantly in the thyroid gland, parathyroid, adrenal glands, and pituitary, while gonadal dysfunction can occur.

In order to prevent or anticipate endocrine toxicities, nurses should be conducting baseline laboratory assessments. In addition, when detecting and monitoring for the AE, they should be aware if patients are experiencing fatigue, sluggishness, anorexia, weight loss/gain, irritability, palpitations, feeling hot/cold, visual disturbances, headaches, and change in sexual drive.

Most patients who experience endocrine toxicities have thyroid dysfunction if they have asymptomatic or subclinical hypothyroidism. In this instance, patients’ TSH and Free T4 levels will guide the determination of this AE.

“Patients should have that drawn at the start of their therapy and then periodically every 4 to 6 weeks, or if they are symptomatic, that is what the recommendation is,” Davies said. “You are going to allow the balance of that TSH and T4 to really guide your management.”

If a patient has developed primary hypothyroidism, they can continue treatment with immunotherapy while getting started on thyroid hormone replacement.

“(Primary hypothyroidism) tends to be a very slow trajectory of how that hypothyroidism develops,” Davies explained. “These patients, in most cases, tend to be older and they might be at a higher risk of developing complications of thyroid replacement.”

Therefore, the rule of thumb had been to start low and slowly titrate higher, she added.

With thyrotoxicosis and hyperthyroidism, patients might be symptomatic and if they have palpitations. If this is the case, nurses can start patients on a beta blocker to decrease those palpitations.

Lastly, a low percentage of patients may experience adrenal insufficiency and hypophysitis. If adrenal insufficiency develops, patients might have significant fatigue and sluggishness; however, it is important to note that nurses should treat with morning cortisol. “morning levels are very important,” Davies said.

In addition, she emphasized that these patients should be started on corticosteroid first before any other hormone replacement. “Do not start the thyroid replacement until that patient has had that steroid started, otherwise, you’re just putting that patient into adrenal crisis. It is ok if they wait 2 days for their thyroid medication. The steroid is going to be the most important thing,” Davies explained.

“That usually is a transient process and then at that point, once the thyroid gets so hyperactive and is overactive for a period of time, it then burns out. The patient becomes hypothyroid and that is when you have to place them on thyroid replacement,” Davies explained.

Similar to when nurses are monitoring for the disease, close laboratory monitoring should still be conducted while managing the AE. Davies noted, at this stage of AE management, nurses should educate patients on the fact that hormone replacement therapy is likely for a lifetime.

“Once you lose thyroid function from immune checkpoint therapy, you are not going to recover it. So, that patient has to be on therapy for the rest of their life, even after you discontinue checkpoint therapy,” Davies explained.

Reference:
Davies M. Multidisciplinary Management of Immunotherapy-Related Adverse Events. Presented at: 3rd Annual School of Nursing Oncology; August 2-3, 2019; San Diego, CA.
 

External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.